Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 145, NWS Des Moines, IA

June 5, 2014Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2014, 4:34 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2014, 4:34 PM CDT (21:34 UTC)
Expired
Jun 5, 2014, 5:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS53 KDMX 052134
SVRDMX
IAC063-147-052215-
/O.NEW.KDMX.SV.W.0145.140605T2134Z-140605T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PALO ALTO COUNTY IN NORTHWEST IOWA...
  SOUTHWESTERN EMMET COUNTY IN NORTHWEST IOWA...

* UNTIL 515 PM CDT

* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRIL...OR
  8 MILES SOUTHEAST OF SPIRIT LAKE...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LOST ISLAND LAKE...WALLINGFORD AND LOST ISLAND LAKE STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4335 9470 4315 9487 4319 9491 4339 9492
      4339 9491
TIME...MOT...LOC 2134Z 295DEG 16KT 4335 9499 

HAIL...1.25IN
WIND...60MPH

$$

LEE
1 follow-up statement
468 
WWUS53 KDMX 052154
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT THU JUN 5 2014

IAC147-052203-
/O.CAN.KDMX.SV.W.0145.000000T0000Z-140605T2215Z/
PALO ALTO IA-

454 PM CDT THU JUN 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PALO ALTO COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.

LAT...LON 4326 9478 4326 9491 4339 9492 4339 9491
      4335 9470
TIME...MOT...LOC 2153Z 281DEG 17KT 4333 9486 

$$

IAC063-052215-
/O.CON.KDMX.SV.W.0145.000000T0000Z-140605T2215Z/
EMMET IA-
454 PM CDT THU JUN 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN EMMET COUNTY...

AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ESTHERVILLE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALLINGFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.

LAT...LON 4326 9478 4326 9491 4339 9492 4339 9491
      4335 9470
TIME...MOT...LOC 2153Z 281DEG 17KT 4333 9486 

HAIL...1.25IN
WIND...60MPH

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:11 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 5, 4:11 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT THU JUN 5 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 411 PM CDT THU JUN 5 2014

SCATTERED THUNDERSTORMS DEVELOPED OVER WESTERN IOWA THIS AFTERNOON
WHERE THE AIRMASS HAD DESTABILIZED COUPLED WITH FORCING ASSOCIATED
WITH A SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS.  THE
SHORTWAVE SHOULD CONTINUE TO MOVE EAST THIS EVENING SHIFTING IT/S
FORCING INTO AND THEN QUICKLY EAST OF CENTRAL IOWA. EXPECT THE
AIRMASS OVER CENTRAL IOWA TO DESTABILIZE ENOUGH TO SUPPORT SCATTERED
THUNDERSTORMS THIS EVENING MAINLY WEST AND NORTH. AS THE SHORTWAVE
MOVES EAST THIS EVENING AND AS THE AIRMASS STABILIZES...THE
THUNDERSTORMS SHOULD DISSIPATE.  THE LACK OF LOW LEVEL JET SUPPORT
SHOULD INHIBIT NOCTURNAL STORMS TONIGHT. WITH A WEAK HIGH PRESSURE
OVER THE AREA FRIDAY MORNING AND ABUNDANT BOUNDARY LAYER
MOISTURE...THERE SHOULD BE SOME PATCHY FOG EARLY. HOWEVER...NOT
ENOUGH CONFIDENCE TO MENTION IN PUBLIC FORECAST.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 411 PM CDT THU JUN 5 2014

SOUTHERN GREAT LAKES HIGH PRESSURE WILL REMAIN THE DOMINANT
FEATURE TO IMPACT IOWA INTO FRIDAY. STILL POTENTIAL FOR A FEW
DIURNALLY DRIVEN AFTERNOON AFTERNOON THUNDERSTORMS. UPPER SHORT
WAVE WILL MOVE ACROSS SOUTHERN NEBRASKA AND KANSAS AND APPROACH
THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. PRECIPITATION CHANCES
FRIDAY NIGHT INTO SATURDAY MORNING NOT REAL STRAIGHT FORWARD DUE
TO SEVERAL NEGATIVE FACTORS INTO CENTRAL IOWA. THETA-E ADVECTION
WILL COMMENCE AHEAD OF THE SHORTWAVE WITH PWATS ACROSS FAR
SOUTHERN IOWA APPROACHING 1.5 INCHES. RESIDUAL DRIER AIR FROM THE
DEPARTING HIGH SHOULD LINGER INTO CENTRAL AND EASTERN IOWA INTO
SATURDAY MORNING. IN ADDITION...THE LOW LEVEL JET WILL BE
SUPPRESSED WELL TO THE SOUTH AND MORE FOCUSED OVER TEXAS AND
OKLAHOMA AS THE UPPER FLOW IS PROGRESSIVELY ZONAL WITH SUB
TROPICAL HIGH MOVING NORTH INTO THE SRN CONUS AND AN UPPER LOW
MOVING ACROSS SOUTHERN CANADA. LARGE CANADIAN HIGH PRESSURE ALSO
BE MOVING SOUTHEAST ALONG THE LEE SIDE OF THE NORTHERN ROCKIES AND
INTO THE NORTHERN PLAINS. THERE IS A RIBBON OF INSTABILITY INTO
NORTHWEST IOWA EARLY SATURDAY AS A FRONTAL BOUNDARY AHEAD OF THE
HIGH MOVES INTO THAT AREA. HAVE KEPT THE LIKELY POPS FOR SATURDAY
THOUGH DIMINISHED THEM A BIT WITH THE OVERALL TRENDS FURTHERSOUTH
WITH THE SYSTEM. THE MAIN POPS MAY VERY WELL BE EARLY MORNING
PRECIPITATION OVER THE FAR SOUTH THEN POSSIBLE INITIATION ALONG
THE BOUNDARY DURING THE AFTERNOON.

THE SOUTHERN CANADA UPPER LOW WILL BE DICTATING THE UPPER FLOW AS
IT MOVES OVER HUDSON BAY THIS LATE SATURDAY AND INTO EARLY NEXT
WEEK. ANOTHER SHORT WAVE TROUGH WILL DROP SOUTHEAST AND INTO THE
MIDWEST ON MONDAY AND BRING ANOTHER CHANCE FOR THUNDERSTORMS. THE
UPPER FLOW WILL TRANSITION BACK TO ZONAL FOR THE END OF THE PERIOD
WITH A RETURN TO SUBTROPICAL HIGH TO THE SOUTH AND BROAD LOW
PRESSURE OVER CANADA.

&&

.AVIATION...05/18Z
ISSUED AT 1216 PM CDT THU JUN 5 2014

AREA OF STRATUS OVER SOUTH CENTRAL IOWA EARLY SHOULD LIFT AND
BECOME A SCT-BKN DECK OF CU BY MID AFTERNOON. A SURFACE TROUGH
SHOULD BE OVER FAR WESTERN IOWA BY LATE THIS AFTERNOON ALONG WITH
AN AN INSTABILITY AXIS OVER WESTERN IA. THAT COUPLED WITH SOME
WEAK FORCING AND NO CAP SHOULD RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS. WHAT STORMS OCCUR SHOULD DISSIPATE QUICKLY THIS
EVENING AS AIRMASS STABILIZES. WEAK SURFACE RIDGE AND PLENTIFUL
BOUNDARY LAYER MOISTURE SHOULD RESULT IN AREAS OF FOG FRIDAY
MORNING. FORECASTED IFR VISIBILITIES WITH NO CEILINGS FOR NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...DONAVON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 5, 4:04 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT THU JUN 5 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-060915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
404 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED NON SEVERE
THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS BEGINNING LATE FRIDAY
NIGHT AND CONTINUING THROUGH SATURDAY NIGHT AND IN THE FAR SOUTH
ON SUNDAY. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR
LATE SUNDAY NIGHT AND MONDAY AND AGAIN FOR TUESDAY AND WEDNESDAY.
THE PROBABILITY OF ANY SEVERE WEATHER REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:05 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.